Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Norming $ C(U)$ and related algebras

Author: B. E. Johnson
Journal: Trans. Amer. Math. Soc. 220 (1976), 37-58
MSC: Primary 46J10; Secondary 02H25
MathSciNet review: 0415326
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The first result of the paper is that the question of defining a submultiplicative seminorm on the commutative unital $ {C^\ast}$ algebra $ C(\Omega )$ is equivalent to that of putting a nontrivial submultiplicative seminorm on the algebra of infinitesimals in some nonstandard model of C. The extent to which the existence of such a norm on one $ C(\Omega )$ implies the existence for others is investigated. Using the continuum hypothesis it is shown that the algebras of infinitesimals are isomorphic and that if such an algebra has a submultiplicative norm (or, equivalently, seminorm) then, for any totally ordered field $ \mathfrak{k}$ containing R, the R-algebra of infinitesimals in $ \mathfrak{k}$ has a norm. A result of Allan is extended to show that in the particular case when $ \mathfrak{k}$ is a certain field of Laurent series in several (possibly infinitely many) unknowns then the infinitesimals have a submultiplicative seminorm.

References [Enhancements On Off] (What's this?)

  • [1] G. R. Allan, Embedding the algebra of formal power series in a Banach algebra, Proc. London Math. Soc. (3) 25 (1972), 329-340. MR 46 #4201. MR 0305071 (46:4201)
  • [2] W. G. Bade and P. C. Curtis, Jr., Homomorphisms of commutative Banach algebras, Amer. J. Math. 82 (1960), 589-608. MR 22 #8354. MR 0117577 (22:8354)
  • [3] W. F. Donoghue, Jr., The lattice of invariant subspaces of a completely continuous quasi-nilpotent transformation, Pacific J. Math. 7 (1957), 1031-1035. MR 19, 1066. MR 0092124 (19:1066f)
  • [4] L. Gillman and M. Jerison, Rings of continuous functions, University Ser. in Higher Math., Van Nostrand, Princeton, N.J., 1960. MR 22 #6994. MR 0116199 (22:6994)
  • [5] L. Gillman, General topology and its relations to modern analysis and algebra. II, Proc. Second Prague Topological Sympos., 1966.
  • [6] L. Hörmander, An introduction to complex analysis in several variables, Van Nostrand, Princeton, N.J., 1966. MR 34 #2933. MR 0203075 (34:2933)
  • [7] N. Jacobson, Lectures in abstract algebra. Vol. III: Theory of fields and Galois theory, Van Nostrand, Princeton, N.J., 1964. MR 30 #3087. MR 0172871 (30:3087)
  • [8] B. E. Johnson and A. M. Sinclair, Continuity of linear operators commuting with continuous linear operators. II, Trans. Amer. Math. Soc. 146 (1969), 533-540. MR 40 #4791. MR 0251564 (40:4791)
  • [9] A. M. Sinclair, Homomorphisms from $ {C^\ast}$-algebras, Proc. London Math. Soc. (3) 29 (1974), 435-452. MR 0358368 (50:10834)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46J10, 02H25

Retrieve articles in all journals with MSC: 46J10, 02H25

Additional Information

Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society